Iowa, 2002

High Wind in Iowa, April 27, 2002

April 27, 2002 · NWS DMX · 1 event in 1 county or zone

A strong low pressure system moved across northern Kansas and lifted east-northeast into Iowa. The warm front extending east from the low lifted into southern Iowa, but did not move very far north into the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system moved across northern Kansas and lifted east-northeast into Iowa. The warm front extending east from the low lifted into southern Iowa, but did not move very far north into the state. In the warm sector, a strong dry line had formed during the afternoon of the 27th. A line of intense to severe thunderstorms developed along the dry line in northeast Kansas and moved northeast into Iowa. Thunderstorms moved into the Des Moines CWA as near severe storms. After the passage of the low and dry line, strong westerly winds overspread the state. This was especially true over the south half of Iowa. Winds of 40 to 55 MPH were common. Winds gusted to 59 MPH at Fontanelle in Adair County during the early evening hours. Little damage was reported and this was the only location to reach high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Apr 27, 1:15 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SAT APR 27 2002

VRY DECENT RAINS ACRS THE FA TDA WHICH WERE NEEDED. POTENT DRY SLOT
AND ASSOC MID-LVL TROF WL SWING ACRS IA TNGT WITH ALL NECESSARY
CONVECTIVE PARAMETERS AVAILABLE. SVR WX WL LIKELY OCCUR ALG TRIPLE
PT OF CIRC CENTER AND SWD ALG DRY LN. SOME HIGHER BASED HAILERS ARE
PSBL N OF WRMFNT. THERE WL BE A SMALL WINDOW OF TORNADO OPPORTUNITY
AS THE SYS RPDLY MOVS FM CBF-DMX-MIDWAY ALO/CID THIS EVEN. ETA/RUC
THE BEST MDL AT THIS TIME COMPARING GOES LI/CAPES TO THE MDL FCSTS.
OUTSIDE OF THE SVR WX THREAT THIS EVEN...PSBL NRW BAND OF SNOW FM
MCW TWDS SLB FOR SVRL HRS THIS EVEN AS SYS TAPS COLDER AIR ALG IA/MN
BDR. CLDS TMR IN CYC FLOW WITH SUNSHINE SWRN THIRD OF SO IN THE
AFTN. NRN BRANCH TROF AND WK WAA ON MON WITH SML POPS. AT THE MOMENT
WE HAVE THAT GOING BUT NOT EXCITED ABT IT. QG FORCING SPLITS THE ST
AS TROF COMES ACRS WITH LTL WAA ADDITION. WL PROBABLY HOLD ON THAT
SML CHC TO PREVENT YO-YO. NXT SYS ARRIVING TUE NGT INTO WED NGT AS
SRN BRANCH REACTIVATES IN BROADSCALE OVERRUNNING EVENT SIMILAR TO
CURRENT SITUATION. HOLDING DRY THU ON. TMPS ABT AS SUGGESTED.

.DSM...NONE
MYERS

In the hours before

Special weather statement, Apr 27, 3:05 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SAT APR 27 2002

.STRONG LOW PRESSURE IN SOUTHEAST NEBRASKA WILL MOVE THROUGH CENTRAL
IOWA THIS EVENING.  MEANWHILE...A WARM FRONT WILL MOVE NORTH INTO
IOWA WITH A MOIST UNSTABLE AIRMASS LIFTING INTO THE STATE.  THE
THREAT OF SUPERCELL THUNDERSTORMS CAPABLE OF TORNADOES WILL EXIST
INTO THIS EVENING AS THE LOW PASSES THROUGH THE STATE. THE
COMBINATION OF WIND SHEAR AND INSTABILITY YIELDS A MODERATE
POTENTIAL OF STRONG TORNADOES.  FARTHER NORTH...THE THREAT FOR
TORNADOES DIMINISHES...HOWEVER THE THREAT FOR LARGE HAIL WILL
CONTINUE DURING THE EVENING HOURS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-281100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WEBSTER CITY
405 PM CDT SAT APR 27 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       MODERATE        5PM THROUGH 10PM
  DAMAGING WINDS (58+ MPH)      HIGH            5PM THROUGH 10PM
  LARGE HAIL (3/4+)            HIGH            5PM THROUGH 10PM
  FLASH FLOODING                LOW             5PM THROUGH 10PM

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...HIGH
  SUNDAY... NOT EXPECTED

* PEOPLE NEED TO CONTINUE TO MONITOR THE WEATHER SITUATION FOR
POTENTIAL SEVERE WEATHER.

IAZ004>007-015>017-023>028-281100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE...
MASON CITY AND WAVERLY
405 PM CDT SAT APR 27 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       NONE
  DAMAGING WINDS (58+ MPH)      LOW
  LARGE HAIL (3/4+)            MODERATE         THIS EVENING
  FLASH FLOODING                LOW

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...MODERATE
  SUNDAY... NOT EXPECTED

* COOL LOW LEVELS SHOULD INHIBIT TORNADO DEVELOPMENT...HOWEVER SOME
HAIL IS STILL POSSIBLE WITH STRONGEST STORMS.

COGIL

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Adair

When
April 27, 6:22 PM CST
Where
Adair forecast zone
Measured
51 kt (59 mph)
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284384.